• Users Online: 1020
  • Print this page
  • Email this page

CASE REPORT Table of Contents  
Ahead of print publication
A case report on escitalopram-induced galactorrhea with euprolactinemia


1 Assistant Professor, Department of Psychiatry, Guntur Medical College, Guntur, Andhra Pradesh, India
2 Associate Professor, KL College of Pharmacy, Koneru Lakshmaiah Educational Foundation, Guntur, Andhra Pradesh, India
3 Associate Professor, Department of Biochemistry, Chettinad Hospital and Research Institute, Chettinad Academy of Research and Education, Chennai, Tamil Nadu, India
4 Resident, Department of Psychiatry, Katuri medical college and Hospital, Guntur, Andhra Pradesh, India

Click here for correspondence address and email

Date of Submission23-Jun-2021
Date of Acceptance14-Sep-2021
Date of Web Publication23-Nov-2021
 

  Abstract 


Galactorrhea is defined as the spontaneous flow of a milky or colorless fluid-like discharge from the nipple. The condition occurs most often in women but can also develop in men and children. Galactorrhea is more common with antipsychotics when compared to antidepressants. Limited literature is available regarding escitalopram-induced galactorrhea on which the current case report focuses. The current study advances the earlier studies in presenting galactorrhea with normal prolactin levels. The following case report depicts the development of galactorrhea by the use of escitalopram at a low dose when compared to other studies.

Keywords: 5-Hydroxytryptamine receptors, galactorrhea, selective serotonin reuptake inhibitors, serum prolactin


How to cite this URL:
Pasupula S, Pasupula R, Satyamurthy G D V, Meghana S. A case report on escitalopram-induced galactorrhea with euprolactinemia. Arch Ment Health [Epub ahead of print] [cited 2021 Dec 7]. Available from: https://www.amhonline.org/preprintarticle.asp?id=330929





  Introduction Top


Galactorrhea (guh-lack-toe-REE-uh) is an unusual milky or colorless nipple discharge that is unrelated to the normal milk production of breastfeeding. Antipsychotic drugs are responsible for the cause of galactorrhea by blocking the dopamine receptors responsible for the control of prolactin release.[1] However, galactorrhea with antidepressants such as monoamine oxidase inhibitors, tricyclic antidepressants, and selective serotonin reuptake inhibitors (SSRIs) is rare and less commonly reported in the medical literature.[1] However, we present a case, which developed galactorrhea induced by escitalopram (SSRIs).


  Case Report Top


A 23-year-old unmarried female suffered from anhedonia, low mood, decreased sleep, appetite, pleasure, energy, and suicidal thoughts for 6 weeks and was diagnosed with depression using the International Classification of Diseases-10 criteria. She was prescribed escitalopram 5 mg for 2 weeks and later increased the dose to 10 mg. After using escitalopram 10 mg for 2 months, the patient complained of abnormal colorless fluid-like discharge from both nipples. She was referred to a gynecologist and was recommended with mammography, breast ultrasonography, and few laboratory investigations such as serum prolactin levels and thyroid function tests. All blood investigations are within normal limits. As galactorrhea developed only after using escitalopram, it was concluded as drug induced and escitalopram was stopped. She has then prescribed Prothiaden 75 mg. After cessation of the escitalopram, the abnormal discharge was decreased. She was symptom free and comfortable after stopping escitalopram. The Adverse Drug Reaction (ADR) is probable according to the WHO-UMC Causality Assessment Scale.[2]


  Discussion Top


The current case deals with galactorrhea induced by antidepressants which is a rare manifestation of antidepressants. Earlier case reports on galactorrhea due to psychotropic show more prevalence of galactorrhea due to antipsychotics and less prevalence to antidepressants on which the current case report focuses.

The mechanism of escitalopram-induced galactorrhea is multifactorial. One of the mechanisms is SSRI's elevated prolactin levels through 5-hydroxytryptamine serotonin (HT) inhibition of the tuberoinfundibular dopaminergic neurons.[3] Another mechanism is, serotonin may directly stimulate prolactin release through the postsynaptic 5-HT receptors in the hypothalamus.[4],[5]

In the present study, the development of symptoms with escitalopram and improvement after stoppage of the drug gave the impression of escitalopram-induced galactorrhea. The patient has no past medication history of psychiatric problems, and cessation of symptoms was observed with dechallenge.

In the current case report, the finding of escitalopram-induced galactorrhea is contrary to the statement of earlier literature that galactorrhea is more common with fluoxetine and paroxetine.[1],[6]

In a study by Suthar et al., they found that galactorrhea developed after 20 days of escitalopram usage,[1] but in our study, it occurred after 2 months of escitalopram usage which is against the finding of the earlier study.

Previous reports of escitalopram-induced galactorrhea have been at higher doses of 20 mg/day,[7] but in the current case report patient developed galactorrhea after using escitalopram at a dose of 10mg/day.[5]


  Conclusion Top


Galactorrhea is a rare but unwanted side effect of antidepressants, which affects physically and emotionally. Early intervention and prompt management will prevent many untoward hazards.

Galactorrhea can occur as a side effect of SSRI and may require stoppage of these otherwise necessary drugs in these patients.

There is a need to increase awareness of antidepressant-induced galactorrhea among clinicians while evaluating patients presenting with galactorrhea.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Suthar N, Pareek V, Nebhinani N, Suman DK. Galactorrhea with antidepressants: A case series. Indian J Psychiatry 2018;60:145-6.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
3.
Aggarwal A, Kumar R, Sharma RC, Sharma DD. Escitalopram induced galactorrhoea: A case report. Prog Neuropsychopharmacol Biol Psychiatry 2010;34:557-8.  Back to cited text no. 3
    
4.
Arya DK. Extrapyramidal symptoms with selective serotonin reuptake inhibitors. Br J Psychiatry 1994;165:728-33.  Back to cited text no. 4
    
5.
Damsa C, Bumb A, Bianchi-Demicheli F, Vidailhet P, Sterck R, Andreoli A, et al. “Dopamine-dependent” side effects of selective serotonin reuptake inhibitors: A clinical review. J Clin Psychiatry 2004;65:1064-8.  Back to cited text no. 5
    
6.
Chakraborty S, Sanyal D, Bhattacharyya R, Dutta S. A case of paroxetine-induced galactorrhoea with normal serum prolactin level. Indian J Pharmacol 2010;42:322-3.  Back to cited text no. 6
[PUBMED]  [Full text]  
7.
Shim S, Lee Y, Lee E. A case of galactorrhea associated with Escitalopram. Psychiatry Invest 2009;6:230-2.  Back to cited text no. 7
    

Top
Correspondence Address:
DV Satyamurthy G,
Associate Professor, Department of Biochemistry, Chettinad Hospital and Research Institute, Chettinad Academy of Research and Education, Chennai, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/amh.amh_83_21





 

Top
 
  Search
 
   Ahead Of Print
  
 Article in PDF
     Search Pubmed for
 
    -  Pasupula S
    -  Pasupula R
    -  Satyamurthy G D V
    -  Meghana S


   Abstract
  Introduction
  Case Report
  Discussion
  Conclusion
   References

 Article Access Statistics
    Viewed45    
    PDF Downloaded1    

Recommend this journal